Flood, Pittsylvania / Danville
- When
- September 9, 1:00 AM EST to 3:00 PM EST
- Where
- Pittsylvania / Danville forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
51 feet at 15:00 pm on the 9th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
At Danville, the Dan River rose above the 17.0 foot flood stage at 01:00 am on the 9th, and crested at 18.51 feet at 15:00 pm on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 12:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 AM EDT THU SEP 9 2004 .AVIATION... WATER VAPER SHOWING DRY AIR PUNCHING IN FROM THE SOUTHWEST. HOWEVER...WEAK FRONT AND ASSOCIATED S/WV WITH FRANCES MOVING THRU THE REGION EARLY THIS MORNING CREATING A FEW -SHRA. WITH FLOW BECOMING WEST...SHRA ACTIVITY DISIPATING MOVING EAST OF THE BLUE RIDGE. WITH TRAPPED LOW LEVEL MOISTURE AND ENERGY AHEAD OF DRY AIR...MAY SEE A FEW SCT SHRA TOWARDS SUNRISE. IMPROVING CONDITIONS TRM AS DRY AIR AND WEST WINDS HELP TO ERDODE CLOUD COVER FOR THE EAST. MTN TSRA POSSIBLE DURING THE DAY AS UPPER LEVEL TROUGH LINGERS ACROSS THE OHIO VALLEY AND INTO THE MID WEST. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 908 PM EDT WED SEP 8 2004 SHORT TERM (REST OF TONIGHT)... LOW PRESSURE CENTER/FRANCES LOCATED NEAR CRW WILL CONTINUE ITS NWD TRACK INTO PA/NY BY 12Z THU. DRIER AIR ARRIVING BEHIND IT...BUT NOT ENOUGH TO ERODE LOW LVL MOISTURE. ALSO...FRONTAL SYSTEM TO THE WEST OVERNIGHT WILL KEEP SHRA AROUND...MAINLY IN THE WEST...WITH LESSER CHANCES IN THE PIEDMONT. THE THREAT OF SMALL STREAM FLOODING IS OVER SO PLAN ON CANCELLING THE FFA WITH THE UPDATE. WILL CONTINUE MONITORING RIVERS AND COVERING WITH FLW/S. NO OTHER MAJOR CHANGES TO THE FORECASTS. THE FOLLOWING WAS ORIGINALLY ISSUED AT 737 PM EDT WED SEP 8 2004 AVIATION... REMNANTS OF FRANCES MOVING NEWD INTO WV AT THIS TIME...AND THE BACK EDGE OF THE PCPN AREA IS SLOWLY LIFTING NEWD AS WELL. LOOKS LIKE ONE MORE BAND OF HEAVY SHOWERS/FEW TSTMS TRYING TO DEVELOP NEAR LYH. THEY MAY REPORT THUNDER...BUT IT WILL BE SHORT LIVED. UPSTREAM RADARS CONT TO SHOW LIGHTER SHOWERS DEVELOPING...WHICH BECOME HEAVIER AS THEY MOVE IN OUR AREA...SO HAVE KEPT SOME PCPN GOING IN ALL TAF SITES THRU ABOUT MIDNIGHT. THINK MOST SHOWERS WILL TAPER OFF AFTER THAT. GRADIENT BECOME LIGHT ENOUGH OVERNIGHT THAT I EXPECT IFR/POSSIBLY LIFR FOG & CIGS TO DEVELOP AFTER ALL THIS RAIN WE HAVE HAD. INCREASING SW TO WEST WINDS ON THE BACK SIDE OF FRANCES THU MORNING SHOULD HELP LIFT FOG AND CIGS SHORTLY AFTER DAYBREAK. LOOKS LIKE THE BEST CHC FOR SHOWERS THU AFTERNOON WILL BE IN THE WEST AT LWB AND BLF...BUT HAVE LEFT OUT OF TAFS FOR NOW SINCE IT IS JUST A CHANCE. THE FOLLOWING WAS ORIGINALLY ISSUED AT 632 PM EDT WED SEP 8 2004 SHORT TERM (REST OF TONIGHT)... JUST SENT A QUICK ZFP UPDATE TO DROP REMAINDER OF THE TORNADO WATCH OUT EAST. ALSO TWEAKED POPS SOME TO REFLECT A DECREASING TREND AFTER MIDNIGHT AS DEEP MOISTURE FINALLY PULLS OUT WITH REMNANT LOW. OTRW FLOOD WATCH CONTS ALL AREAS UNTIL CURRENT WIDESPREAD COVERAGE OVER THE WEST MOVES NEWD. REMAINDER OF FCST UNCHANGED FOR NOW. THE FOLLOWING WAS ORIGINALLY ISSUED AT 158 PM EDT WED SEP 8 2004 AVIATION... THUNDERSTORM THREAT ONLY FOR A FEW MORE HOURS AT DAN AND LYH... ALONG WITH CONTINUED VERY HEAVY RAIN. ACROSS THE WEST ACTIVITY IS NOW MORE SHOWERY AS THE CENTER OF CIRCULATION APPROACHES...BUT STILL SOME PERIODS OF MODERATE RAIN AND BRIEFLY LOW CIGS AND VSBYS. WINDS WILL CONTINUE FROM EAST OR SE UNTIL LOW MOVES BY THIS EVENING THUR MIDNIGHT...THEN SHIFT MORE SOUTH AND THEN EVENTUALLY TO THE WEST TOWARD DAWN. NOT EXPECTING GUSTS MUCH OVER 25 KTS REMAINDER OF AFT...AND SHOULD DROP BELOW 10 KTS OVERNIGHT. MAY STILL BE A FEW LIGHT SHWRS LINGERING AFTER 12Z IN WEST...BUT NOT ENOUGH COVERAGE TO MENTION AT THIS POINT IN TAFS. EXPECTING VFR CONDITIONS BY 12 OR 13Z. FOR TIME BEING HAVE LEFT BLF TAF NIL SINCE NO OBS FR A FEW HOURS...ONE JUST CAME IN BEFORE TAF ISSUANCE SO WILL WAIT FOR A SECOND ONE BEFORE ISSUING. THE FOLLOWING WAS ORIGINALLY ISSUED AT 101 PM EDT WED SEP 8 2004 UPDATING FOR NEW TORNADO WATCH #814 WHICH IS IN EFFECT UNTIL 7PM FOR THE EASTERN THIRD OF AREA. SHORT TERM (REST OF TODAY)... WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA. EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD. NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME. WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE BY 1140 AM. THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004 SHORT TERM (REST OF TODAY)... ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH. AVIATION... WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS AOB 1000 FT AGL. THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004 SHORT TERM (TODAY THROUGH THURSDAY)... USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL FRI MORN SO WL CONT CHC POPS. FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR. LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD. AVIATION... THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF 120G30KT FOR AT LEAST THE NEXT 3 HOURS. STRONGER RAIN BANDS AFTER 09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40 OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000 FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION (UPDATE)...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1203 AM EDT THU SEP 9 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1203 AM EDT THU SEP 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... MINOR FLOODING IS EXPECTED ALONG THE DAN RIVER AND ALONG THE MIDDLE JAMES RIVER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422329.